A 78 year old male with a history of CHF (EF 15%) and an ICD in place, presents to the ED complaining of palpitations and chest pain. His vital signs are: Pulse – 160, R 18, BP 140/80. He is awake and alert. His EKG is below.
1. What is the rhythm demonstrated on the EKG?
2. How would you manage this patient?
The rhythm is ventricular tachycardia
The patient is stable so he can be managed medically. However, this patient was managed with overdrive pacing. See below.
The rhythm is a wide complex tachycardia at a rate of ~160. In emergency medicine we always assume a wide complex tachycardia is V-tach. That is especially true in a patient with a history of CHF and especially true in a patient with an ICD. (Remember that an ICD is placed because the patient is at high risk for developing V-tach). This rhythm was confirmed to be V-tach.
If the patient was unstable, the treatment would be electrical cardioversion. Since the patient is stable, they can be treated with medications such as amiodarone. However, this patient was already on amiodarone. Other options include lidocaine or procainamide.
However, this patient has an ICD in place which presents other treatment options. In the words of a recent lecturer at the EMCrit conference, “Use the device”. We can use the device to shock the patient. Another option is using the device for overdrive pacing.
Overdrive pacing is a technique where a pacemaker is used to pace the heart at a rate faster than the tachyarrhythmia. Overdrive pacing provides a brief burst of paced beats. The idea is that if the pacemaker can take over, then when the burst is over the patient’s sinus beats can kick in and the tachyarrythmia is over. In fact, ICD’s often utilize the technique of overdrive pacing before they cardiovert the patient.
This technique was employed in our patient. The EP machine was used to control the pacemaker/ICD and a burst of paced beats was initiated. First a rate of 180 was attempted which was unsuccessful .The rate was then sequentially increased. A rate of 220 was ultimately successful in converting the rhythm to sinus. The rhythm strips of this are below.
The repeat EKG after overdrive pacing is below. The patient is now in sinus rhythm.
Overdrive pacing typically requires a transvenous pacer. Transcutaneous pacers have a maximum rate limit which prevents the use of overdrive pacing. There are case reports of transcutaneous pacers being used in the ED for overdrive pacing (Ann Emerg Med 1993 Apr;22(4):714-7; Ann Emerg Med. 1992 Feb;21(2):174-6.) but they require a special technique to achieve the appropriate rate.